Colorado, 2008Winter Weather in Colorado, March 4 to 5, 2008
March 4 to 5, 2008 · NWS GJT · 2 events in 2 counties and zones
An upper level disturbance followed by northwest flow produced significant snowfall across the mountains of northwest Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance followed by northwest flow produced significant snowfall across the mountains of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 4, 3:50 AM MST, 10 minutes earlier.
Area forecast discussion, Mar 4, 3:50 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 AM MST TUE MAR 4 2008
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
NEXT STORM SYSTEM ON OUR NORTHERN DOORSTEP EARLY THIS MORNING.
MOISTURE APPEARS LIMITED...HOWEVER...WITH 700 MB SPECIFIC
HUMIDITIES LESS THAN 3 G/KG. IT WILL BE ACCOMPANIED BY BREEZY TO
WINDY CONDITIONS TODAY AND THIS EVENING. SO WHILE NO HIGHLIGHTS ARE
PLANNED DUE TO ANTICIPATED SNOW AMTS BEING UNDER CRITERIA...WILL
MENTION AREAS OF BLOWING SNOW THIS AFTN/EVE FOR TRAVELERS OVER HIGH
MTN PASSES. GREATEST SNOW ACCUMS OF 4-7 INCHES THROUGH WED
EXPECTED IN THE NRN MTNS.
LEAD SHORTWAVE OVER ID WILL RACE ACROSS SWRN WY BY MIDDAY. MID-LEVEL
CLOUDS SPREADING SE ACROSS THE FORECAST AREA WERE ASSOCIATED
WITH A 100 KT UPPER JET THAT WILL CONTINUE TO SAG SOUTHWARD THIS
MORNING...AND MAY BRING SOME FLURRIES OR LIGHT SNOW TO MTN TOPS.
COLD AIR ALOFT WILL BEGIN TO SPREAD S ACROSS THE FORECAST AREA THIS
LATE THIS MORNING AND AFTERNOON INCREASING INSTABILITY FOR A BETTER
CHANCE OF SNOW ACROSS THE N...WHERE WESTERLY MTN TOP WINDS OF 30-35
KTS WILL ALSO PROVIDE GOOD OROGRAPHIC FORCING. SFC COLD FRONT LAGS
BEHIND...HOWEVER...AND DOESN/T COME THROUGH UNTIL LATER TODAY AND
THIS EVENING AS A SECOND SHORTWAVE CURRENTLY NEAR WA/OR DIVES INTO
THE GREAT BASIN. MODEL RUNS NO LONGER INDICATED TENDENCY FOR A MID-
LEVEL CIRCULATION CLOSING OFF AND SLOWING THE TROUGH MOVEMENT...SO
EXPECT IT TO PRETTY MUCH BLOW ON THROUGH. WINDS DECREASE AFTER
MIDNIGHT TONIGHT...AND ERN UT/WRN CO END UP IN GENERALLY UNSTABLE
NORTHERLY FLOW WED FOR CONTINUED SNOW/SNOW SHOWERS MAINLY OVER THE
MTNS. BUT WITH MOISTURE DECREASING NOT ANTICIPATING GREAT AMTS OF
SNOW EVEN IN THE CONVECTIVE SHOWERS.
.LONG TERM...THURSDAY THROUGH MONDAY...
EMBEDDED DISTURBANCES FROM THE NORTH WILL BRUSH THE NWRN MOUNTAINS
OF COLORADO ON THURSDAY. THE CONTINENTAL ORIGIN OF THE MINOR SHORT
WAVES AND THE LACK OF MID LEVEL COLD ADVECTION WILL INHIBIT SNOW
POTENTIAL. NORTHERLY FLOW WILL KEEP TEMPS BELOW SEASONAL NORMS. BY
THURSDAY NIGHT...WEST COAST RIDGE WILL BE SHIFTING OVER THE INTERIOR
WEST AND PUSHING THE SHEAR AXIS EASTWARD. LIGHT NORTHERLY FLOW ON
FRIDAY WILL BE REPLACED BY WESTERLY FLOW ON SATURDAY. VARIABLE
AMOUNTS OF MID TO HIGH CLOUDS WILL STREAM ACROSS THE NORTHERN HALF
OF THE FORECAST AREAS...BUT THE JET WILL BE OVER MONTANA AND THAT
WILL LEAVE ERN UTAH AND WRN COLORADO DRY AND WARMER THROUGH THE
WEEKEND. ON MONDAY...THE MAJORITY OF THE GFS ENSEMBLE MEMBERS SHOW
THE RIDGE AXIS WILL SHIFT EAST OF COLORADO...RESULTING IN INCREASING
MOISTURE FROM THE WEST.
&&
.AVIATION...
VFR CONDITIONS FOR MOST VALLEY AREAS WILL PERSIST TODAY AND TONIGHT.
HOWEVER AREAS OF MVFR CONDITIONS WITH LOCAL IFR WILL DEVELOP ALONG A
COLD FRONT THAT SAGS SOUTHWARD TODAY. COLD FRONT WILL BE MOVING INTO
NE UTAH AND EXTREME NORTHWEST COLORADO THIS MORNING. BY 18Z...THE
FRONT WILL BE ON A LINE FROM MOAB TO GUNNISON...THEN REACHING
BLANDING (K4BL)...CORTEZ (KCEZ) AND DURANGO (KDRO) BETWEEN 00Z AND
03Z THIS EVENING. LOWER CEILINGS WITH MOUNTAIN SNOW SHOWERS WILL
OCCUR ALONG THE FRONT. IN THE POST FRONTAL AIR MASS...WINDS WILL
SHIFT TO NORTHWESTERLY WITH NUMEROUS MOUNTAIN SNOW SHOWERS WITH
AREAS OF MVFR AND IFR CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM...JAD
LONG TERM....PF
AVIATION.....PF
Hazardous weather outlook, Mar 3, 5:44 AM MST, 22 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 AM MST MON MAR 3 2008
COZ001>014-017>023-UTZ022>025-027>029-041245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
544 AM MST MON MAR 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW IS LIKELY OVER THE NORTHERN...CENTRAL AND NORTHWESTERN SAN JUAN
MOUNTAINS OF WESTERN COLORADO TUESDAY NIGHT AND WEDNESDAY. NORTH
FACING MOUNTAIN SLOPES MAY RECEIVE 5 TO 10 INCHES OF SNOW DURING
THIS PERIOD. THE THREAT OF SNOW DIMINISHES ON THURSDAY AND MAINLY
CONFINED OVER THE PASSES AND HIGH MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT NEW SNOWFALL AND STRONG WIND GUSTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Winter Weather, Elkhead and Park Mountains
- When
- March 4, 4:00 AM MST to March 5, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches occurred.
Winter Weather, Flattop Mountains
- When
- March 4, 4:00 AM MST to March 5, 1:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82902, 82903.